Colorado, 2005

Avalanche in Colorado, May 18, 2005

May 18, 2005 · NWS BOU · 1 event in 1 county or zone

1 avalanche, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 18, 1:45 AM MST, 11 hours 15 minutes earlier.

Area forecast discussion, May 18, 1:45 AM MST, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 AM MDT WED MAY 18 2005

.SHORT TERM...RADAR SHOWS A PRETTY HEALTHY AND WELL DEFINED MOUNTAIN
WAVE OVER THE HIGHER SLOPES OF THE FRONT RANGE AT THE PRESENT TIME.
FEATURE HAS MOVED LITTLE...AND DONT EXPECT MUCH CHANGE THROUGH EARLY
THIS MORNING WITH FLOW/STABILITY PROFILE CHANGING LITTLE.  THEREFORE
THE STRONGER GUSTY WINDS SHOULD REMAIN CONFINED TO ELEVATIONS ABOVE
10 THOUSAND FEET THIS A.M.  MID LEVEL FLOW WILL SLOWLY WEAKEN AND
STABLE LAYER WILL LIFT LATER THIS MORNING SO MOUNTAIN WAVE EXPECTED
TO BREAK DOWN BEFORE NOON.  HOWEVER...DAYTIME HEATING WILL BRING
INCREASED MIXING SO GUSTY WINDS STILL EXPECTED IN THE MOUNTAINS...
MOUNTAIN VALLEYS...AND HIGHER FOOTHILLS THIS AFTERNOON.  A FEW PUFFS
MAY EVEN MAKE IT ONTO THE NEARBY ADJACENT PLAINS DURING MAX DAYTIME
HEATING.  SOME MID/UPPER LEVEL MOISTURE WILL STREAM INTO THE AREA
TODAY...BUT MID LEVEL WARMING SHOULD STOP CONVECTIVE DEVELOPMENT.
TEMPS WILL START THEIR SIGNIFICANT WARMING TREND AS LARGE RIDGE
BEGINS TO BUILD.

.LONG TERM...THURS AND FRIDAY STILL LOOK VERY WARM AS THE FORECAST
AREA REMAINS UNDER THE INFLUENCE OF A STRONG HIGH AMPLITUDE RIDGE.
NAM AND ETA BOTH ADVECT FIRST SERIOUSLY HOT RDG OF THE SEASON INTO
WRN CO THURS AFTN.  TEMPS AT H7 ARE PROGGED TO SWELL UP TO 16 ABV
CENTIGRADE WITH NARY A CLD FORESEEN.  SOME MTN LOCATIONS WL SEE
TEMPS IN THE 70S WITH UPR 80S TO LWR 90S LIKELY FOR THE PLAINS.  WL
INCRS TEMPS A LTL THURS AND THURS NIGHT.  COOLER TEMPS WL RETURN
THIS WKND AS A TROF PASSING THRU MONTANA WL SUPRESS THE RDG TO OUR
SOUTH FOR A FEW DAYS.  A DECENT SHOT OF COOL AIR FROM THE CANADIAN
PRAIRIE WL BACKDOOR INTO THE PLAINS SOMETIME SUNDAY MRNG ACCORDING
TO SVRL MDLS.  LATEST GFS LOOKS TO BE THE ODD ONE RIGHT NOW WITH ITS
MUCH STRONGER RDG SOLN.  EITHER WAY...ALL BUT THE MID LVLS LOOK
PRETTY DRY GIVEN THE SOURCE RGN OF THE COOLER AIR...SO GOING LOW
POPS LOOK APPROPRIATE.

LOOKING ONWARD...LONG RANGE MDLS INDICATING A RETURN OF THE OVERLY
FAMILIAR WRN CONUS RDG/ERN CONUS TROF DURING THE EXTENDED PERIOD.
THE LCN OF THE RDG AXIS REMAINS IN QUESTION.  LATEST AVBL DGEX AND
PRVS RUNS OF THE GFS RETROGRADED THE RDG INTO THE SONORAN
DESERT...BUT THE EUROPEAN FORECASTING MDLS AND 00Z GFS KP THE RDG
CLOSER TO OUR AREA.  WL KEEP DAYS 4-7 LARGELY THE SAME FOR NOW.

&&

.BOU...NONE.

&&

BARJENBRUCH/046
Hazardous weather outlook, May 18, 9:51 AM MST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1051 AM MDT WED MAY 18 2005

COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1051 AM MDT WED MAY 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/DANKERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
May 18, 1:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Injuries
1 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

A backcountry snowboarder triggered a small slab avalanche on the north side of Buffalo Mountain. He received leg and facial injuries.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490277.